Handling the ‘Clen’ Overdose

No Comments

From its use as a heroin adulterant to its abuse as a performance-enhancing drug, clenbuterol toxicity should be on your radar.

Drugs of abuse are often mixed with other chemicals or medications to make them cheaper to produce per gram. They may be mixed with inert chemicals, which are termed diluents, such as starch, talc, or sugar, or with pharmacologically active compounds, termed adulterants. Adulterants can have dangerous biological effects on top of the effects of the primary drug of abuse. One such chemical is clenbuterol, which has been found as an adulterant in both cocaine and heroin. An outbreak of clenbuterol-tainted heroin was observed in 2005 [1,2], and it has recently resurfaced in some areas in the Southeastern United States [3]. Here is what to look for in potential overdoses, and how to treat it.

How it Works
Clenbuterol is a long-acting β2-receptor agonist. It is used clinically outside the United States for asthma treatment. In the United States it is used in veterinary medicine to treat bronchoconstriction. However it is also used illicitly by meat farmers to increase the lean mass of their livestock, and has been given to racehorses for the same reasons.

Notable History
Clenbuterol has been abused by athletes to increase muscle mass and decrease body fat without the adverse side effects of anabolic steroids. It is not a controlled substance under the Controlled Substances Act, but is considered a performance-enhancing drug for sports and is therefore banned in athletic competitions. It goes by the street name “Clen” and is purchased on the internet in tablet or syrup form [4].

In the News
There are a number of famous athletes who have tested positive for clenbuterol, including Alberto Contador, winner of the 2010 Tour de France, and Guillermo Mota, a pitcher for the San Francisco Giants [5]. Because of the risk of ingesting clenbuterol in contaminated meat, prior to the 2012 Olympic Games, China’s General Administration of Sports prohibited its athletes from eating meat to prevent accidental clenbuterol ingestion [5].

Signs and Symptoms
Clenbuterol overdose can occur in those taking it intentionally for its lipolytic effects, or from the consumption of the meat of animals that had been fed clenbuterol. In the ED, however, we are most likely to encounter it as an unintentional overdose in patients who have used adulterated cocaine or heroin. In an overdose, patients may complain of nausea, palpitations, chest pain, and dyspnea. Physical exam findings include tachycardia, mydriasis, tremors, agitation, confusion, and hypotension. The clinical presentation will also depend on other exposures. For example, with concomitant cocaine use, the blood pressure may be normal or elevated. With heroin, there may be miosis. Lab testing may show hyperglycemia, hypokalemia, and hypophosphatemia from the β-agonism. Clenbuterol also impairs mitochondrial oxidative phosphorylation, which leads to a lactic acidosis and venous hyperoxia. Along with the tremors and tetany, patients can develop rhabdomyolysis. In a patient who reports heroin use, their presentation will be very different from an expected opioid toxidrome. However, with cocaine overdose, it will be more difficult to differentiate.

Clenbuterol overdose can cause myocardial injury and ischemia. The exact mechanism is unclear. It may be due to the inotropic and chronotropic effects that lead to demand ischemia, though there may also be a direct myocardial toxicity [6]. Patients can have acute ischemic patterns on EKG, as well as elevated troponins [6,7]. There is a urine test for clenbuterol that is used for screening athletes, but it is not available in most clinical settings.

Treatment
Most patients with clenbuterol toxicity can be managed with supportive therapy, including IV fluids, potassium supplementation, and benzodiazepines for agitation. For patients who are very tachycardic or hypotensive, β-blockers such as metoprolol, labetalol, or esmolol, can be used to counteract the β-agonism of the clenbuterol. Giving β-blockers to a hypotensive patient may seem counter-intuitive. However, the hypotension is due to β-agonism, and use of pressors with β-agonist activity such as epinephrine or dopamine may exacerbate the symptoms [5,8]. Phenylephrine (with pure α-agonism) or as a second-line choice, norepinephrine (largely α-agonism) can be used in patients with refractory hypotension.

Myocardial ischemia and infarction can occur in young, otherwise healthy patients who abuse clenbuterol [8], though those with underlying coronary artery disease will be at an even higher risk. Patients with chest pain and an elevated troponin are treated with aspirin. In a case series of patients with clenbuterol-induced cardiac injury, some patients received clopidogrel or enoxaparin or even a cardiac echo or catheterization [7]. However, in many cases with conservative management and β-blockers, the chest pain resolved and the troponin trended down without additional intervention [5-7]. The half-life of clenbuterol is 25-39 hours [7], so patients will likely require inpatient admission depending on the severity of their presentation. If the patient used cocaine with clenbuterol, then use of β-blockers is not recommended because of the potential risk of unopposed α-agonism from the cocaine. In these cases, calcium channel blockers such as diltiazem can be used to manage the tachycardia [7,9].

Phone a Friend
The poison control center (available at 1-800-222-1222) is an invaluable resource for suspected clenbuterol toxicity, and can provide management recommendations based on the patient’s symptoms and other drugs or co-ingestants used.

REFERENCES

  1. Center for Disease Control and Prevention (CDC). Atypical reactions associated with heroin use – five states, january-april 2015. MMWR Morb Mortal Wkly Rep. 2005;54(32):793-796.
  2. Hoffman RS, Kirrane BM, Marcus SM, Clenbuterol Study Investigators. A descriptive study of an outbreak of clenbuterol-containing heroin. Ann Emerg Med. 2008;52(5):548-553.
  3. The Blue Ridge Poison Center. Heroin adulterated with clenbuterol and other agents: A review. Tox Talks. 2015(April).
  4. Drug Enforcement Administration. Clenbuterol. Office of Diversion Control – Drug and Chemical Information Web site. http://www.deadiversion.usdoj.gov/drug_chem_info/. Published 11/2013. Updated 2013. Accessed 08/13, 2015.
  5. Barry AR, Graham MM. Case report and review of clenbuterol cardiac toxicity. J Cardiol Cases. 2013;8:131-133.
  6. Huckins DS, Lemons MF. Myocardial ischemia associated with clenbuterol abuse: Report of two cases. J Emerg Med. 2013;44(2):444-449.
  7. Werder G, Arora G, Frisch A, Aslam S, Imani F, Missri J. Clenbuterol-contaminated heroin: Cardiovascular and metabolic effects. A case series and review. Conn Med. 2006;70(1):5-11.
  8. Hoffman RJ. Methylxanthines and selective beta2-adrenergic agonists. In: Hoffman RS, Howland M, Lewin NA, Nelson LS,  Goldfrank LR, eds. Goldfrank’s toxicologic emergencies. 10th ed. New York, NY: McGraw Hill; 2015. http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=1163&Sectionid=65096867. Accessed 08/13/82015.
  9. Prosser JM, Hoffman RS. Cocaine. In: Hoffman RS, Howland M, Lewin NA, Nelson LS,  Goldfrank LR, eds. Goldfrank’s toxicologic emergencies. 10th ed. New York, NY: McGraw Hill; 2015. Accessed 08/13/2015.

ABOUT THE AUTHOR

Dr. Shenvi is an assistant professor in the department of emergency medicine at the University of North Carolina. She authors RX Pad each month in EPM.

Leave A Reply